Treatment for Parkinson’s disease often comes with side effects. One of them is dyskinesia -- strange, jerky movements you can’t control. You might sway, wriggle around, or bob your head. These movements can happen in one part of your body, like your arm or leg. Or they could spread over your whole body.
Dyskinesia usually starts on the same side your Parkinson’s did. At first, it may be so mild you hardly notice it. And for some people, it’s never much of a problem. But severe symptoms can get in the way of your job, social activities, and daily life.
Dyskinesia isn’t the same as tremors you have with Parkinson’s. It mainly happens when Parkinson’s symptoms like stiffness and tremors are under control. And it doesn’t happen to everyone. Talk to your doctor. There may be ways to lower your chances of getting it.
What Causes It?
No one knows what causes dyskinesia. But it may have something to do with different chemicals your brain makes, like serotonin, glutamate, and dopamine. It seems to happen when you take the Parkinson’s medicine levodopa for a long time. The medicine replaces some dopamine once your brain cells stop making it. But levodopa wears off fast, so you have to take it several times a day. That means your dopamine levels go up and down a lot. Also, it’s harder to keep a steady supply of dopamine in your body when you have Parkinson’s for a long time. Rising and falling dopamine levels may play a big role in dyskinesia.
Another idea is that a brain chemical called GABA could lead to dyskinesia. Here’s how that might work: Dopamine sends signals to specific brain cells, which pass those messages along to other cells using GABA. When your brain makes less dopamine, those don’t send as many messages. But they become super sensitive to dopamine. When you take levodopa, the cells get flooded with dopamine signals again and pump out way too much GABA. This could cause dyskinesia. But scientists are still studying this idea.
When Do You Get Dyskinesia?
Most people are on levodopa for 5 to 10 years before they notice dyskinesia. And it usually starts when Parkinson's is under good control. This is called peak dyskinesia because it happens when your dopamine levels are highest. After a while, symptoms may start sooner and last longer than this peak time.
But they still happen when levodopa is keeping your symptoms in check. Your doctor may call this being “on” with dyskinesia.
Dyskinesia is sometimes lumped together with a problem called motor fluctuations. But they’re not the same thing. Motor fluctuations are when Parkinson's symptoms come back during times your meds aren’t working. This can happen if levodopa wears off before you take your next dose or a new dose doesn’t kick in right away.
What Are the Odds?
About half of people who take levodopa get dyskinesia. Your chance is higher if you:
- Take levodopa in high doses or for a long time
- Get Parkinson’s when you’re younger (before age 40)
- Have the akinetic-rigid type of Parkinson’s. This means your movements are stiff and slow, but you might not have tremors. If you have tremors, you’re less likely to get dyskinesia.
- Are under a lot of stress
Even if you have higher odds of getting dyskinesia, there’s a lot you can do to stay as healthy as possible. Eat the right foods. Sleep well. Learn to manage stress. And get some exercise every day.